Texas, 2024

Hail and Damaging Winds in Texas, June 26, 2024

June 26, 2024 · NWS FWD · 8 events in 1 county or zone

Severe storms in Grayson County produced hail up to 2 inches. Unfortunately, thunderstorm winds on Lake Texoma caused a boat to capsize resulting in the death of a young male.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
7
Property damage
$14,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Severe storms in Grayson County produced hail up to 2 inches. Unfortunately, thunderstorm winds on Lake Texoma caused a boat to capsize resulting in the death of a young male.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 26, 6:16 PM CST, 46 minutes earlier.

Area forecast discussion, Jun 26, 6:16 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
716 PM CDT Wed Jun 26 2024

...New Short Term, Aviation...

.SHORT TERM... /NEW/
/Tonight through Thursday Night/

The earlier cluster of showers and storms has officially exited
our Central Texas counties as of 5 PM, leaving behind generally
hot afternoon conditions for most. Those in East Texas that were
lucky enough to experience the rain and cloud cover only observed
high temperatures in the low 90s, while elsewhere peaked in the
mid 90s to just above 100 degrees. Heat indices generally spiked
near/above 105 degrees, with Sherman taking the unwanted trophy
for highest heat index of 115.

A weak surface cold front that currently draped across Southern
Oklahoma and Arkansas will continue southward as its attached
upper shortwave trough enters the Deep South. As the front inches
closer to the Red River, it will become a focusing point for
renewed development of isolated-scattered showers and storms as it
pushes into North Texas. Additionally, a left-over N-S oriented
stationary outflow boundary can be seen on radar bisecting Dallas
County, which will serve as another area to watch for development
this evening. We're already starting to see convective development
just to the north of/along the Red River as of 6:30 PM, and this
will persist through the overnight. RAP analysis in this area
shows some steeper lapse rates and increased MUCAPE, promoting the
potential for strong to marginally severe storms. Strong
downburst winds and small hail may accompany the more robust cells
alongside an overall lightning risk. Precipitation should
diminish by early tomorrow morning, leaving behind overall warm
and humid conditions across the region. Expect Thursday morning
lows in the 70s and low 80s.

Going into Thursday afternoon, the front will continue to be draped
NW to SE across North Texas. Diurnal heating will allow for
isolated showers and storms once again along and ahead of the
stalled front, mainly in western North Texas and across Central
Texas. The same threats of gusty downburst winds and small hail
will persist with the stronger storms. Unfortunately, most will
remain dry through the short term period, with afternoon
temperatures peaking in the mid 90s to around 103 outside of any
precipitation. Humid conditions will continue to push heat indices
above the air temperature, generally peaking between triple
digits to just above 110. Once again, storms will dissipate over
the evening hours with the loss of daytime heating. Another warm
overnight is expected with Friday morning low temperatures in the
70s and low 80s.

With oppressive summer heat continuing, the Heat Advisory will
remain in effect through at least 7 PM Thursday for all of North and
Central Texas, and will likely continue to be extended on a day by
day basis. The big question is whether some counties will meet the
need for an Excessive Heat Warning. Our criteria for an EHW is a
high of at least 105 and/or a peak heat index of at least 110 for
two consecutive days. Today, a few observation sites met/exceeded a
heat index of 110, mainly near/along the I-35 corridor in North
Texas. Tomorrow, heat index near/higher than 110 is expected to be
observed along I-35 near and south of the Metroplex. Because of
the variation of the locations and not meeting the two day
criteria, will not be upgrading any county to an Excessive Heat
Warning at this time.

Prater

&&

.LONG TERM... /Issued 254 PM CDT Wed Jun 26 2024/
/Friday Through Independence Day/

Mid-level ridging will continue to bake North and Central Texas
into early July. The anticyclone will gradually reposition itself
from its current location over the Desert Southwest into the
Southeast U.S. by the middle of next week. Our 500mb heights will
peak during the weekend into early next week as the dome transits
the region, the cumulative heat yielding the highest temperatures
toward the end of that period (Monday and Tuesday).

This will mean clear nights and partly cloudy days as rich Gulf
moisture lifts into a cumulus field. DFW's dew point soared to 77F
during the daylight hours of this morning, just one degree shy of
the record value for June 26. Thankfully, our daily max and min
dew points will gradually decrease over the next several days as
the heat builds and the mixing depth steadily increases. After
many days with 70F+ dew points at peak heating, much of the region
will see dew point values mix out into the 60s next week. That's
not dry by any means, but max heat index values (while still
within Heat Advisory criteria) will be less likely to reach 110
despite the hottest temperatures so far this year.

The only decent chance for rain during the period will be Sunday
across portions of Northeast Texas. A shortwave will skirt the
Canadian border late in the week, sending a cold front deep into
the Southern Plains. But the intensity of the ridge will slow its
progress and prevent any associated precipitation from impacting
areas beyond the low chances within the Ark-La-Tex.

By July 4, North and Central Texas will be on the western
periphery of the ridge. While heights will still be indicative of
subsidence, the sea breeze may activate to our south, and another
cold front to our north could disrupt holiday festivities in
Oklahoma. Both areas will bear watching for potential impacts
within our region.

25

&&

.AVIATION... /NEW/
/00Z TAFs/

D10: A weak cold front will move into North Texas tonight,
allowing for isolated showers and storms across portions of North
and East Texas. The chance of direct impacts to the terminals are
low as coverage will remain sparse, so have continued with a VCTS
at all D10 sites from 03-06Z this evening. While VFR will persist,
southerly winds will back to the east overnight as the front moves
closer, with speeds around 10 kts or less persisting through the
rest of the period.

ACT: Southerly winds will persist through tomorrow morning, before
veering west-southwest. A weak front will stall to the north and
east of ACT tomorrow, keeping winds from turning northerly.
Isolated to scattered showers and storms will be possible over the
late afternoon hours across portions of the Big Country and
Central Texas tomorrow, and have introduced a VCTS at ACT starting
at 21Z.

Prater

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    81  99  81 100  81 /  20   0   0   0   0
Waco                79  99  79  98  78 /  10  20  10   0   0
Paris               75  94  74  97  79 /  20   0   0   0   0
Denton              79  98  79 102  80 /  20   0   0   0   0
McKinney            79  96  79  99  80 /  20   0   0   0   0
Dallas              80  99  81 100  80 /  20   0   0   0   0
Terrell             77  95  77  97  78 /  20   5   0   0   0
Corsicana           80  97  79  99  80 /  10   5   0   0   0
Temple              79  99  78  98  78 /   5  20  10   0   0
Mineral Wells       78 101  79 101  79 /   5  20  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT Thursday for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

&&
Hazardous weather outlook, Jun 26, 6:18 PM CST, 44 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
718 PM CDT Wed Jun 26 2024

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
718 PM CDT Wed Jun 26 2024

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Isolated storms are possible in parts of North and East Texas this
evening and into the overnight hours. Some storms could become strong
to marginally severe along the Red River and produce gusty downburst
winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Oppressive heat with heat index values between 105 to 110 will
persist into next week.

There are low chances for thunderstorms across parts of Northeast
Texas on Sunday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 26, 1:33 PM CST, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
233 PM CDT Wed Jun 26 2024

TXZ135-148-262015-
Anderson TX-Henderson TX-
233 PM CDT Wed Jun 26 2024

...Strong thunderstorms will impact portions of southeastern
Henderson and Anderson Counties through 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Athens to Neches, moving south at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Athens and Coon Creek Lake around 235 PM CDT.
  Palestine and Montalba around 245 PM CDT.
  Elkhart around 255 PM CDT.

Other locations impacted by these storms include Tucker, Mound City,
Bradford, Bois D'arc, Poynor, Cayuga, Cross Roads, Redtown, Bethel,
and Tennessee Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3154 9565 3151 9573 3165 9573 3165 9574
      3161 9575 3160 9577 3169 9578 3169 9587
      3175 9588 3179 9598 3187 9597 3188 9603
      3191 9600 3198 9606 3226 9583 3208 9542
      3185 9545 3176 9540 3168 9528 3159 9528
TIME...MOT...LOC 1932Z 008DEG 36KT 3218 9585 3192 9551 3178 9517

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bonnette
Special weather statement, Jun 26, 5:42 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
642 PM CDT Wed Jun 26 2024

TXZ092-093-270015-
Grayson TX-Cooke TX-
642 PM CDT Wed Jun 26 2024

...A strong thunderstorm will impact portions of northeastern Cooke
and northwestern Grayson Counties through 715 PM CDT...

At 641 PM CDT, Doppler radar was tracking a strong thunderstorm over
the Red River north of Dexter, moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Callisburg around 700 PM CDT.

Other locations impacted by this storm include Dixie, Walnut Bend,
Woodbine, Sturgeon, Dexter, and Sandusky.

This includes Interstate 35 between mile markers 494 and 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3392 9690 3386 9688 3356 9692 3361 9726
      3386 9717 3376 9719 3372 9716 3372 9711
      3373 9709 3380 9710 3382 9705 3384 9706
      3384 9709 3385 9709 3386 9706 3384 9703
      3385 9701 3389 9698 3393 9699
TIME...MOT...LOC 2341Z 018DEG 17KT 3385 9703

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bonnette
Special weather statement, Jun 26, 6:28 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
728 PM CDT Wed Jun 26 2024

TXZ092-270100-
Cooke TX-
728 PM CDT Wed Jun 26 2024

...A strong thunderstorm will impact portions of central Cooke County
through 800 PM CDT...

At 728 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hubert H Moss Lake, or 8 miles north of Gainesville, moving southwest
at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Gainesville and Hubert H Moss Lake around 735 PM CDT.

Other locations impacted by this storm include Sivells Bend, Walnut
Bend, and Myra.

This includes Interstate 35 between mile markers 492 and 503.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.

&&

LAT...LON 3384 9717 3383 9720 3380 9721 3378 9719
      3376 9719 3372 9714 3372 9711 3374 9709
      3379 9710 3381 9709 3381 9708 3380 9702
      3352 9708 3365 9740 3385 9723
TIME...MOT...LOC 0028Z 026DEG 10KT 3375 9718

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 145 km away, was scanning. The volume nearest the first event began at 01:03 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Grayson

When
June 26, 7:02 PM CST
Where
Grayson County, 0.9 mi NE of Pottsboro
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.760, -96.660

Hail, Grayson

When
June 26, 7:02 PM CST
Where
Grayson County, 1.72 mi E of Pottsboro Loes Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.830, -96.670

Quarter sized hail was measured 4 miles north of Pottsboro.

Thunderstorm Wind, Grayson

When
June 26, 7:09 PM CST
Where
Grayson County, 3.09 mi SW of Fink
Measured
52 kt (60 mph) measured gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.770, -96.720

A 60 mph wind gust was measured 3 miles west of Pottsboro.

Hail, Grayson

When
June 26, 7:14 PM CST
Where
Grayson County, 1.8 mi SW of Pottsboro Loes Arpt
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.810, -96.720

Hail, Grayson

When
June 26, 7:18 PM CST
Where
Grayson County, 1.86 mi WSW of Pottsboro Loes Arpt
Measured
1.75 in hail
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
33.820, -96.730

Golf ball sized hail was reported in the Cambridge Shores area along Lake Texoma.

Thunderstorm Wind, Grayson

When
June 26, 7:24 PM CST
Where
Grayson County, 1.8 mi NE of Cedar Mills
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
33.850, -96.810

Broadcast media shared a picture via social media of snapped power poles and tree damage in Sherwood Shores. The time was estimated by radar.

Thunderstorm Wind, Grayson

When
June 26, 7:30 PM CST
Where
Grayson County, 2.42 mi N of Cedar Mills
Measured
43 kt (49 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
7 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.865, -96.828

A boat with 8 people on board capsized in thunderstorm winds resulting in the fatality of a 6 year old boy.

Hail, Grayson

When
June 26, 7:49 PM CST
Where
Grayson County, 0.9 mi NE of Dixie
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.730, -96.910

Quarter sized hail was reported along Highway 377 north of Whitesboro.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Grayson2024-06-266MaleBoatingDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195594, 1195595, 1195596, 1195597, 1195598, 1195599, 1196642, 1195600.